Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 130, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2012, 10:16 PM CDT for 5 counties in Texas; Eddy County, New Mexico. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2012, 10:16 PM CDT (03:16 UTC)
- Expired
- May 13, 2012, 11:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 10:40 PM CDT | HAIL 0.5 | Mentone, TX | 55 MPH WINDS AND .25 TO .5 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 9:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2009 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
463
WUUS54 KMAF 140316
SVRMAF
NMC015-TXC109-301-389-475-495-140415-
/O.NEW.KMAF.SV.W.0130.120514T0316Z-120514T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1016 PM CDT SUN MAY 13 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOVING COUNTY IN WEST TEXAS...
WESTERN WARD COUNTY IN WEST TEXAS...
SOUTHWESTERN WINKLER COUNTY IN WEST TEXAS...
EXTREME SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
NORTHERN REEVES COUNTY IN SOUTHWEST TEXAS...
NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1115 PM CDT/1015 PM MDT/
* AT 1014 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ORLA...OR 18 MILES WEST OF MENTONE...MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
MENTONE...
PECOS...
TOYAH LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING/300 AM MDT MONDAY MORNING/ FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3168 10317 3127 10319 3113 10370 3179 10418
3202 10391
TIME...MOT...LOC 0316Z 311DEG 35KT 3179 10386
$$2 follow-up statements
747
WWUS54 KMAF 140343
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1043 PM CDT SUN MAY 13 2012
NMC015-TXC109-140350-
/O.CAN.KMAF.SV.W.0130.000000T0000Z-120514T0415Z/
EDDY NM-CULBERSON TX-
1043 PM CDT SUN MAY 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CULBERSON AND
EXTREME SOUTHEASTERN EDDY COUNTIES IS CANCELLED...
AT 1040 PM CDT/940 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM
WARNING HAD MOVED OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING/300 AM MDT MONDAY MORNING/ FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3160 10403 3191 10369 3168 10317 3127 10319
3113 10370
TIME...MOT...LOC 0340Z 311DEG 35KT 3163 10366
$$
TXC301-389-475-495-140415-
/O.CON.KMAF.SV.W.0130.000000T0000Z-120514T0415Z/
LOVING TX-WARD TX-WINKLER TX-REEVES TX-
1043 PM CDT SUN MAY 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN REEVES...SOUTHWESTERN WINKLER...WESTERN WARD AND
SOUTHERN LOVING COUNTIES...
AT 1037 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECT
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF MENTONE...MOVING SOUTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PECOS...
BARSTOW AND TOYAH LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3160 10403 3191 10369 3168 10317 3127 10319
3113 10370
TIME...MOT...LOC 0340Z 311DEG 35KT 3163 10366
$$480
WWUS54 KMAF 140406
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1106 PM CDT SUN MAY 13 2012
TXC301-389-475-495-140415-
/O.CON.KMAF.SV.W.0130.000000T0000Z-120514T0415Z/
LOVING TX-WARD TX-WINKLER TX-REEVES TX-
1106 PM CDT SUN MAY 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN REEVES...SOUTHWESTERN WINKLER...WESTERN WARD AND
SOUTHEASTERN LOVING COUNTIES...
AT 1100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTS
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTH OF PECOS...MOVING SOUTHEAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...BARSTOW
AND TOYAH LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3147 10393 3184 10353 3168 10317 3127 10319
3113 10370
TIME...MOT...LOC 0405Z 311DEG 35KT 3147 10345
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:04 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, May 13, 5:04 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT SUN MAY 13 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MESSY SITUATION SHAPING UP FOR THE NEXT 24 HRS...AS WV IMAGERY
SHOWS AN UPPER TROUGH MOVING THRU THE FOUR CORNERS AREA AND
APPROACHING SE NM/WEST TEXAS. THIS WILL RESULT IN INCREASING
CHANCES OF CONVECTION FOR THE NEXT 24 HRS. FORECAST SOUNDINGS
SUGGEST WIDESPREAD MVFR CIGS ACCOMPANYING CONVECTION...W/IFR VSBYS
ACCOMPANYING THE HEAVIER STORMS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
ZONES... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...LOVING...MARTIN...MIDLAND...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...UPTON...WARD...
WINKLER.
&&
44Hazardous weather outlook, May 13, 2:02 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CDT SUN MAY 13 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 202 PM CDT SUN MAY 13 2012 /102 PM MDT SUN MAY 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ALONG AND WEST OF A TATUM TO MIDLAND TO SANDERSON LINE. THE MAIN CONCERNS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER THE AREA MONDAY...ESPECIALLY ALONG AND EAST OF THE PECOS RIVER. HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN CONCERN WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT OR 4 PM MDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 13, 8:11 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT SUN MAY 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 2 W ARTESIA 32.85N 104.46W
05/13/2012 M62 MPH EDDY NM ASOS
&&
DHLocal storm report, May 13, 8:21 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SUN MAY 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND GST 8 S ARTESIA 32.73N 104.43W
05/13/2012 E60 MPH EDDY NM TRAINED SPOTTER
&&
DHLocal storm report, May 13, 8:23 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SUN MAY 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 12 S ARTESIA 32.67N 104.43W
05/13/2012 E1.00 INCH EDDY NM TRAINED SPOTTER
AT US 285 AND COUNTY RD 21
&&
DHLocal storm report, May 13, 8:30 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT SUN MAY 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 3 N ARTESIA 32.89N 104.43W
05/13/2012 M1.00 INCH EDDY NM LAW ENFORCEMENT
NICKLE TO QUARTER SIZE HAIL COVERING THE GROUND.
&&
KAHLocal storm report, May 13, 8:44 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SUN MAY 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL 8 NW CARLSBAD 32.49N 104.33W
05/13/2012 M1.00 INCH EDDY NM TRAINED SPOTTER
NICKLE INCREASING TO QUARTER SIZE HAIL. HIGHWAY 285 AND
137.
&&
KAHLocal storm report, May 13, 9:27 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
927 PM CDT SUN MAY 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD CARLSBAD 32.40N 104.24W
05/13/2012 EDDY NM TRAINED SPOTTER
6 INCHES OF RUNNING WATER OVER THE ROADWAYS. LOCATION WAS
AT 6TH STREET IN CNM.
&&
KAHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:14 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 13, 11:16 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Pecos, Reeves, Ward | 59 min |
| May 14, 12:09 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| May 14, 12:40 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 14, 1:14 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 61 min |
| May 14, 2:17 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 58 min |
| May 14, 2:26 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 14, 10:20 AM CDT | Areal Flood Advisory | MAF | Culberson | 115 min |
| May 14, 11:44 AM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| May 14, 12:38 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves, Ward | 3 hr |
| May 14, 1:20 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Pecos | 3 hr |
| May 14, 2:08 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| May 14, 2:20 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Reagan, Upton | 115 min |
| May 14, 3:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 14, 3:21 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Presidio | 54 min |
| May 14, 3:23 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard | 112 min |
| May 14, 4:00 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 66 min |
| May 14, 4:48 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| May 14, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 13, 8:08 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| May 13, 8:20 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
| May 13, 9:07 PM CDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| May 13, 9:21 PM CDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| May 14, 9:49 AM CDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.